Hail, Sumner
- When
- May 24, 12:57 PM CST
- Where
- Sumner County, 2 mi SE of South Haven
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.033, -97.367
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 24, 10:01 AM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1101 AM CDT FRI MAY 24 2002 ...UNSEASONABLY CHILLY AIR HAS INVADED MUCH CENTRAL AND SOUTH CENTRAL KANSAS... WILL CONTINUE LIKELY POPS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING LATE THIS MORNING AND AFTERNOON WITH ADDITIONAL ISENTROPIC LIFT. OTHERWISE...HAVE BROUGHT HIGH TEMPERATURES WAY DOWN TO THE NORTH OF BOUNDARY WITH OVERCAST SKIES AND A STIFF NORTHEAST WINDS. HAVE ALS0 TWEAKED UP TEMPERATURES ACROSS PORTIONS OF SOUTHEAST KANSAS WHERE THE SUN IS MAKING AN APPEARANCE TO THE SOUTH OF THE COLD FRONT. .ICT... KS...FLOOD WATCH UNTIL 600 AM CDT SATURDAY FOR ZONES KSZ052>053... KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100. COX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
836 AM CDT FRI MAY 24 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0836 AM 1 W ROCK KS FLASH FLOOD
05/24/02 COWLEY LAW ENFORCEMENT REPORTED
THAT WATER REMAINED ACROSS
THE ROAD.
CHKSZ052-053-067>072-082-083-091>096-098>100-242300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1149 AM CDT FRI MAY 24 2002 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING... MAINLY ALONG AND TO THE SOUTHEAST OF A WINFIELD...TO CHANUTE LINE. AN ISOLATED REPORT OF DIME SIZE HAIL WILL BE POSSIBLE ACROSS THE REST OF THE REGION...BUT SPOTTER ACTIVATION IS NOT EXPECTED IN THESE AREAS. LATE THIS MORNING...A COLD FRONT WAS SITUATED FROM AROUND WELLINGTON...TO JUST SOUTH OF CHANUTE. SOUTH OF THIS BOUNDARY... THERE HAS BEEN SOME SUNSHINE AND TEMPERATURES HAVE ALREADY WARMED TO NEAR 70 ALONG THE OKLAHOMA BORDER. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND TO THE SOUTHEAST OF THIS BOUNDARY THIS AFTERNOON. THE PRIMARY THREAT WILL BE LARGE HAIL TO THE SIZE OF QUARTERS...AND ISOLATED DAMAGING WIND GUSTS. SPOTTER ACTIVATION MAY BE NEEDED ALONG AND SOUTHEAST OF A WINFIELD...TO CHANUTE LINE ANY TIME THIS AFTERNOON THROUGH 8 PM. IN ADDITION...MORE RAIN IS EXPECTED TO FALL ON ALREADY SATURATED GROUNDS. THEREFORE...A FLOOD WATCH REMAINS IN EFFECT FOR THE REGION THROUGH EARLY SATURDAY MORNING. ANYONE WHO EXPERIENCES FLOODING SHOULD CALL THEIR REPORT IN IMMEDIATELY TO THE NEAREST LAW ENFORCEMENT AGENCY...WHO WILL RELAY THE INFORMATION TO US. FRANK
The Wichita radar (KICT), 69 km away, was scanning. The volume nearest the first event began at 18:55 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288836, 5288837.